Serotonin Syndrome (Drug-Induced)
- Constellation of signs and symptoms from excessive serotonin and stimulation of central and peripheral serotonergic receptors
- Spectrum of symptoms may range from mild and subtle findings to severe and sometimes fatal toxicity
- Results from use of serotonergic agents, alone or in combination with other serotonergic agents (may be therapeutic, intentional overdose, recreational, drug interactions)
- Classic triad:
- Autonomic dysfunction: Hyperthermia, diaphoresis, tachycardia, and hypertension
- Cognitive changes: Confusion, agitation, hallucinations, decreased responsiveness
- Neuromuscular excitability: Hyperreflexia, myoclonus, tremors
EpidemiologyIncidence and Prevalence Estimates
- SSRIs implicated most often, alone or in combination with other drugs
- Incidence higher in females but fatalities greater in males
- Highest incidence in ages 19–39
- Most fatalities from drug/drug interactions or recreational abuse
- Serotonin produced by metabolism of L-tryptophan
- Exerts action on 5-hydroxytryptophan (5-HT) receptors of which there are 7 types located in central and peripheral nervous systems:
- Influences sleep and temperature regulation, affective behavior, food intake, migraines, emesis, sexual behavior, nociception, motor tone, GI motility, and vascular tone
- Extensive list of serotonergic agents, with psychiatric meds most common (SSRIs, SNRIs):
- Examples: Citalopram, desvenlafaxine, duloxetine, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline, trazodone, venlafaxine
- Other serotonergic agents include (not exhaustive):
- Buspirone, cocaine, dextromethorphan, fentanyl, lithium, MAOIs, MDMA (ecstasy), meperidine, methadone, metoclopramide, ondansetron, selegiline, St. John wort, TCAs, tramadol, triptans (controversial)
There's more to see -- the rest of this topic is available only to subscribers.
Schaider, Jeffrey J., et al., editors. "Serotonin Syndrome (Drug-Induced)." 5-Minute Emergency Consult, 5th ed., Lippincott Williams & Wilkins, 2016. Emergency Central, emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307686/all/Serotonin_Syndrome__Drug_Induced_.
Serotonin Syndrome (Drug-Induced). In: Schaider JJJ, Barkin RMR, Hayden SRS, et al, eds. 5-Minute Emergency Consult. Lippincott Williams & Wilkins; 2016. https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307686/all/Serotonin_Syndrome__Drug_Induced_. Accessed June 9, 2023.
Serotonin Syndrome (Drug-Induced). (2016). In Schaider, J. J., Barkin, R. M., Hayden, S. R., Wolfe, R. E., Barkin, A. Z., Shayne, P., & Rosen, P. (Eds.), 5-Minute Emergency Consult (5th ed.). Lippincott Williams & Wilkins. https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307686/all/Serotonin_Syndrome__Drug_Induced_
Serotonin Syndrome (Drug-Induced) [Internet]. In: Schaider JJJ, Barkin RMR, Hayden SRS, Wolfe RER, Barkin AZA, Shayne PP, Rosen PP, editors. 5-Minute Emergency Consult. Lippincott Williams & Wilkins; 2016. [cited 2023 June 09]. Available from: https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307686/all/Serotonin_Syndrome__Drug_Induced_.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Serotonin Syndrome (Drug-Induced) ID - 307686 ED - Barkin,Adam Z, ED - Shayne,Philip, ED - Rosen,Peter, ED - Schaider,Jeffrey J, ED - Barkin,Roger M, ED - Hayden,Stephen R, ED - Wolfe,Richard E, BT - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307686/all/Serotonin_Syndrome__Drug_Induced_ PB - Lippincott Williams & Wilkins ET - 5 DB - Emergency Central DP - Unbound Medicine ER -